Alert archive / Colorado / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 9, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 11, 2011, 4:56 PM MDT for Yuma County, Colorado. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2011, 4:56 PM MDT (22:56 UTC)
- Expired
- May 11, 2011, 5:14 PM MDT
- In force
- 18 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Yuma County, CO
The radar
The Goodland radar (KGLD), 83 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 3:52 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 629 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 583 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
991
WUUS53 KGLD 112256
SVRGLD
COC125-120000-
/O.NEW.KGLD.SV.W.0009.110511T2256Z-110512T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
456 PM MDT WED MAY 11 2011
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN YUMA COUNTY IN NORTHEAST COLORADO...
* UNTIL 600 PM MDT
* AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF IDALIA...AND WAS MOVING NORTHWEST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
IDALIA...HEARTSTRONG AND ECKLEY.
THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 193 AND 214.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 207 AND 220.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT THURSDAY MORNING
FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST
NEBRASKA.
&&
LAT...LON 3957 10215 3957 10252 3998 10281 4003 10280
4017 10246
TIME...MOT...LOC 2256Z 151DEG 23KT 3964 10236
WIND...HAIL 60MPH 1.00IN
$$
LOCKHART1 follow-up statement
062
WWUS53 KGLD 112314
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
514 PM MDT WED MAY 11 2011
COC125-112324-
/O.CAN.KGLD.SV.W.0009.000000T0000Z-110512T0000Z/
YUMA CO-
514 PM MDT WED MAY 11 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN YUMA COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 3957 10215 3957 10252 3998 10281 4003 10280
4017 10246
TIME...MOT...LOC 2314Z 151DEG 23KT 3974 10243
$$
LOCKHARTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:09 PM MDT, 1 hour 47 minutes earlier.
Area forecast discussion, May 11, 3:09 PM MDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 309 PM MDT WED MAY 11 2011 .SHORT TERM (TONIGHT-FRIDAY)... 253 PM MDT WED MAY 11 2011 TONIGHT THE SHORT WAVE TROUGH WILL CONTINUE TO MOVE NORTHEAST INTO THE CWA. MODELS ARE COMING INTO BETTER AGREEMENT IN REGARD TO THE LOCATION OF THE DRY AIR...MOVING IT THROUGH THE EASTERN THIRD OF THE CWA DURING THE EVENING. AREAS TO THE WEST WILL CONTINUE TO HAVE CHANCES FOR RAINFALL AS 700MB OMEGA...500MB VORTICITY...AND MOISTURE WRAP AROUND THE LOW. THE QUESTION IS HOW FAR WILL THE MOISTURE WRAP AROUND BEFORE DISSIPATING AS THE LOW MOVES EAST. MODELS SEEMED TO AGREE WITH THE PLACEMENT OF THE MOISTURE BEHIND THE DRY AIR WHEN COMPARING 850MB MODEL DEW POINTS...SO AM FAIRLY CONFIDENT WITH THE CURRENT FORECAST. SOME AREAS MAY HAVE A BREAK IN THE RAINFALL AS THE DRY AIR MOVES IN...WHICH SHOULD END AS LIFT AND MOISTURE MOVE IN BEHIND THE DRY AIR. THUNDERSTORMS WILL OCCUPY THE EASTERN TWO THIRDS OF THE CWA...ROUGHLY ALONG AND EAST OF A LINE FROM KIT CARSON TO BENKLEMEN WHERE THE BEST INSTABILITY AND LOWEST CIN WILL BE LOCATED. THUNDERSTORMS WILL TRANSITION TO SHOWERS DURING THE EVENING HOURS. WINDS WILL INCREASE BEHIND THE SURFACE LOW AS IT MOVES NORTHEAST DUE TO A STRENGTHENING PRESSURE GRADIENT...WITH THE STRONGEST WINDS OVER EASTERN COLORADO. THURSDAY THE TROUGH WILL RESIDE OVER THE CWA AND BEGIN TO TURN SOUTHEAST. WRAP AROUND MOISTURE AND LIFTING AT 700MB AND 500MB WILL CONTINUE THROUGH THE DAY. CURRENTLY HAVE LOWEST CHANCES IN THE SOUTH DUE TO UNCERTAINTY OF ENOUGH WRAP AROUND MOISTURE MAKING IT TO THE SOUTHERN PARTS OF THE CWA DESPITE THE ADEQUATE LIFTING IN PLACE. BEST INSTABILITY WILL HAVE MOVED OVER THE EASTERN ROW OF COUNTIES WHICH MAY LEAD TO SOME ISOLATED THUNDERSTORMS DURING THE LATE MORNING AND AFTERNOON. THE STRONG WINDS WILL MOVE EAST FOLLOWING THE EXITING SURFACE LOW AS THE GRADIENT BEHIND THE LOW MAINTAINS ITS STRENGTH. THE WINDS WILL LIKELY MEET ADVISORY CRITERIA DURING THE DAY...BUT WILL WAIT TO ISSUE UNTIL THE SEVERE WEATHER THREAT FOR THIS AFTERNOON IS OVER. THURSDAY NIGHT THE TROUGH WILL HAVE MOVED EAST OF THE CWA. HAVE CHANCES FOR RAINFALL OVER THE EASTERN HALF OF THE CWA AS WRAP AROUND MOISTURE MAY STILL BE ABLE TO MOVE INTO THOSE AREAS. AS THE NIGHT PROGRESSES THE CHANCES DECREASE TOWARD THE EAST. WINDS WILL EASE FROM THE DAY...BUT WILL STILL BE BREEZY. FRIDAY NORTHERLY FLOW WILL MOVE OVER THE CWA. WINDS WILL INCREASE SOME FROM THE NIGHT TIME...BUT SHOULD BE BELOW ADVISORY CRITERIA. WINDS SPEEDS WILL BECOME LIGHT FRIDAY NIGHT. HIGH TEMPERATURES THROUGH THE PERIOD WILL BE COOLEST THURSDAY...THEN WARMER ON FRIDAY. LOWS WILL BE THE COOLEST FRIDAY NIGHT...DROPPING INTO THE UPPER 30S. .LONG TERM (SATURDAY-WEDNESDAY)... 253 PM MDT WED MAY 11 2011 WINDY AND DRY CONDITIONS THROUGH THE PERIOD EXCEPT FOR A POSSIBILITY OF PRECIP. IN THE EAST ON SUNDAY AND THE ENTIRE AREA FOR WEDNESDAY. THE ECMWF IS NOW IN AGREEMENT WITH THE GFS REGARDING THE DEVELOPMENT OF THE NORTHERN LOW...HAVING IT MOVE SOUTHEAST THROUGH KANSAS BY SUNDAY. THIS IS CONTRARY TO THE PREVIOUS RUN WHICH STILL HAD THE LOW ABSORBED INTO THE TROUGH OVER THE WEST COAST...SIMILAR TO THE CURRENT UKMET. THE DISAGREEMENT BETWEEN THE TWO CONCERNS THE SPEED OF THE LOW. THE GFS IS TRENDING SLOWER WITH THE NORTHERN LOW THAN THE PREVIOUS RUN. HOWEVER THE CURRENT ECMWF IS MIRRORING THE PREVIOUS GFS RUN. THE GFS MEMBERS ARE SPLIT BETWEEN THE CURRENT GFS AND THE CURRENT ECMWF. WINDS WILL INCREASE DURING THE WEEKEND AHEAD OF THE APPROACHING LOW AS IT MOVES SOUTH...AFFECTING MAINLY THE EASTERN HALF OF THE CWA. AS THE NORTHERN LOW MOVES OVER KANSAS SUNDAY...HAVE PLACED SLIGHT CHANCES IN THE EAST DUE TO LIFTING AND A JET STREAK MOVING IN WITH THE LOW. MONDAY AND TUESDAY THE WINDS WILL CONTINUE TO BE BREEZY...BUT MAINLY OVER THE WESTERN HALF OF THE CWA AS A STRONG PRESSURE GRADIENT LAYS OVER THE AREA BETWEEN THE HIGH PRESSURE FOLLOWING THE EXITING LOW AND THE LOW AHEAD OF THE TROUGH OVER THE WEST COAST. REGARDING THE TROUGH OVER THE WEST COAST...MODELS AND PREVIOUS RUN COMPARISONS CONTINUE TO AGREE WITH PLACING IT OVER THE COAST SUNDAY AND MOVING IT ON SHORE TUESDAY. BOTH ECMWF HAVE A SHORT WAVE TROUGH OVER THE FOUR CORNERS AREA WEDNESDAY. WEDNESDAY A SHORT WAVE TROUGH MOVES THROUGH THE CWA. HAVE PLACED SLIGHT CHANCES IN FORECAST AS A RESULT. TEMPERATURES THROUGH THE PERIOD HAVE BEEN TRENDING COOLER...DUE TO THE MOVEMENT OF THE NORTHERN LOW AS IT PROGRESSES SOUTH. HIGHS WILL WARM FROM THE UPPER 50S AND MID 60S SATURDAY TO THE MID 60S TO NEAR 70 BY WEDNESDAY. LOWS WILL BE THE COOLEST ON SUNDAY NIGHT...WITH VALUES IN THE UPPER 30S TO LOWER 40S. JTL && .AVIATION... 1158 AM MDT WED MAY 11 2011 FOR THE 18Z TAFS...DIFFICULT TAF PERIOD...WITH THE TIMING OF SIGNIFICANT WEATHER...CIGS...AND VSBY A CONCERN. CURRENTLY...CIGS HAVE BEEN VARIABLE AT KGLD AS THE EDGE OF THE CLOUD COVER TRIES TO ERODE...BUT EXPECT LOW CLOUDS TO QUICKLY GIVE WAY TO CLEARING SKIES WITH A FEW CU. THUNDERSTORMS ARE EXPECTED NEAR BOTH TERMINALS AGAIN BY 20-22Z AS DRYLINE BEGINS TO MOVE EASTWARD TRIGGERING NEW ROUND OF STORMS. ACTIVITY SHOULD DIE DOWN BY 02-03Z...BUT -RA IS EXPECTED OVERNIGHT AS WRAP AROUND SHOWERS MOVE ACROSS THE TERMINALS. BUFKIT SOUNDING ANALYSIS INDICATES REDUCED VSBY AND LOW CIGS AT BOTH TERMINALS DUE TO BR/FG DEVELOPING...WITH KMCK IMPACTED MORE THAN KGLD. THIS AGREES WITH EASTERLY WINDS AND INCREASED DEW POINTS NEAR KMCK AIDING IN BR/FG DEVELOPMENT. HOWEVER...MODELS ARE HAVING A HARD TIME PINPOINTING THE EXACT TRACK OF THE SURFACE LOW WHICH MAY AFFECT THE DEGREE TO WHICH FOG DEVELOPS. TOWARDS THE END OF THE PERIOD NORTHERLY WINDS WILL BEGIN TO INCREASE INTO THE 25-30KT RANGE AS THE PRESSURE GRADIENT TIGHTENS ON THE BACKSIDE OF THE SYSTEM. PMM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, May 11, 10:41 AM MDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1041 AM MDT WED MAY 11 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1041 AM MDT WED MAY 11 2011 /1141 AM CDT WED MAY 11 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE NORTHWARD ACROSS THE AREA...BECOMING MORE NUMEROUS THIS AFTERNOON. SOME STORMS THIS AFTERNOON WILL BE SEVERE...ESPECIALLY SOUTHEAST OF A LINE FROM TRENTON NEBRASKA TO TRIBUNE KANSAS. THE MAIN IMPACT PRODUCED BY THE STORMS WILL BE LARGE HAIL...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE AFTER 1 PM CDT EAST OF HIGHWAY 83. THE SEVERE WEATHER THREAT WILL DIMINISH AFTER 7 PM CDT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS WILL CONTINUE THURSDAY...BUT THE STORMS WILL NOT BE SEVERE. HOWEVER...SOME STORMS WILL PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING. STRONG NORTHWEST WINDS OF 25 TO 40 MPH MAY DEVELOP BY THURSDAY MORNING...MAKING TRAVEL DIFFICULT ESPECIALLY FOR HIGH PROFILE AND LIGHTWEIGHT VEHICLES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, May 11, 3:02 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
302 PM MDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FUNNEL CLOUD S SEIBERT 39.30N 102.87W
05/11/2011 KIT CARSON CO TRAINED SPOTTER
&&
DRLocal storm report, May 11, 3:59 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
359 PM MDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM FUNNEL CLOUD W STRATTON 39.30N 102.60W
05/11/2011 KIT CARSON CO LAW ENFORCEMENT
&&
DRLocal storm report, May 11, 4:23 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
423 PM MDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 4 E SEIBERT 39.30N 102.79W
05/11/2011 E1.00 INCH KIT CARSON CO LAW ENFORCEMENT
HAIL REPORT RELAYED BY LAW ENFORCEMENT ON INTERSTATE 70.
&&
50Special weather statement, May 11, 4:40 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
440 PM MDT WED MAY 11 2011
COZ090-091-120045-
KIT CARSON COUNTY-YUMA COUNTY-
440 PM MDT WED MAY 11 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
YUMA COUNTY IN NORTHEAST COLORADO...
A SERIES OF STRONG THUNDERSTORMS ARE PRODUCING HEAVY RAINFALL AND
SIGNIFICANT HAIL ACCUMULATIONS OVER PARTS OF OVER WESTERN KIT CARSON
COUNTY INCLUDING INTERSTATE 70. THERE ARE REPORTS OF SLICK ROAD
CONDITIONS DUE TO HAIL AND WATER BACKING UP ON INTERSTATE 70.
MOTORISTS ARE URGED TO USE EXTREME CAUTION.
&&
LAT...LON 3957 10304 3957 10281 3971 10281 3973 10272
3917 10237 3916 10296
TIME...MOT...LOC 2239Z 151DEG 25KT 3935 10273
ROBINSONLocal storm report, May 11, 4:50 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
450 PM MDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL BURLINGTON 39.31N 102.27W
05/11/2011 E1.00 INCH KIT CARSON CO STORM CHASER
REPORTED FROM CHASER IN I-70.
&&
LUNDQUISTLocal storm report, May 11, 4:53 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
453 PM MDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL 1 W BURLINGTON 39.31N 102.29W
05/11/2011 E1.00 INCH KIT CARSON CO STORM CHASER
&&
50The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:32 PM MDT | Special Weather Statement | GLD | Yuma | 43 min |
| May 10, 7:33 PM MDT | Special Weather Statement | GLD | Yuma | 42 min |
| May 11, 3:02 PM MDT | Tornado Warning | GLD | Kit Carson | 31 min |
| May 11, 3:36 PM MDT | Tornado Warning | GLD | Kit Carson | 39 min |
| May 11, 4:17 PM MDT | Tornado Warning | GLD | Kit Carson | 43 min |
| May 11, 4:40 PM MDT | Special Weather Statement | GLD | Kit Carson | 2 hr |
| May 11, 4:41 PM MDT | Tornado Warning | GLD | Kit Carson | 37 min |
| May 11, 4:46 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 59 min |
| May 11, 5:28 PM MDT | Tornado Warning | GLD | Yuma | 10 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.